Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Tucson, AZ

August 15, 2004Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2004, 6:17 PM MST for Graham County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 6:17 PM MST (01:17 UTC)
Expired
Aug 15, 2004, 8:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 160117
FFWTWC
AZC009-160415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA

* UNTIL 915 PM MST

* AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND 
  AUTOMATED GAGES INDICATED VERY HEAVY RAIN OVER THE NUTTALL COMPLEX 
  BURN AREAS ON MOUNT GRAHAM OF SOUTH CENTRAL GRAHAM COUNTY...OR 
  ABOUT 14 MILES SOUTHWEST OF SAFFORD. RADAR ESTIMATED RAINFALL
  ESTIMATES HAVE EXCEEDED 1.50 INCHES DURING THE PAST HOUR. 
  THUNDERSTORMS PRODUCING THE   HEAVY RAIN WERE MOVING SOUTHEAST AT 
  10 MPH. 

LAT...LON 3270 10988 3266 10989 3263 10982 3270 10980

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:45 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 1:45 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN AUG 15 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY...WITH SOME AREAS OF HEAVY RAINFALL LIKELY.
RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN THE WEEK AS THE
UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION. HOWEVER...THERE
WILL STILL BE ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY
HIGHER TERRAIN.

&&

.DISCUSSION...PLENTY OF SUNSHINE ACROSS WESTERN AND CENTRAL AREAS
TODAY HAS RESET THE LOWER LEVELS OF THE ATMOSPHERE TO MUCH LESS
STABLE CONDITIONS. CIRCULATION STILL HANGING IN NORTH TO NORTHEAST
OF TUCSON. THIS CIRCULATION PART OF A LARGER FEATURE STRETCHING FROM
CENTRAL NEW MEXICO THROUGH MUCH OF THE STATE AND INTO SOUTHERN
NEVADA. RIM OUTFLOW MAY BE A THREAT BUT ON THE SOUTH SIDE OF
THE CIRCULATION WE HAVE A RATHER BRISK WEST TO NORTHWEST FLOW FOR IT
TO FIGHT THROUGH.

THE AFORE MENTIONED SUNSHINE COMBINED WITH ENHANCED UPPER LEVEL
DYNAMICS WILL ACT AS KEY TRIGGERS FOR MORE WIDESPREAD THUNDERSTORM
DEVELOPMENT TODAY. THE HIGH AMOUNT OF MOISTURE IN THE ATMOSPHERE
(PRECIPITABLE WATER VALUES AT OR ABOVE 1.4 INCHES) ALONG WITH RECENT
HEAVY PRECIPITATION ACROSS MANY AREAS AND A RELATIVELY SLOW STORM
MOVEMENT WILL GREATLY ENHANCE THE CHANCE OF FLASH FLOODING. WITH A
JET POKING IN THROUGH SOUTHERN CALIFORNIA FROM THE WEST...WE SHOULD
BE ABLE TO SUPPORT SCATTERED TO ISOLATED COVERAGE OVERNIGHT ONCE
AGAIN.

COMPLEX PATTERN STILL HINTING AT DEEPEST MOISTURE BEING SHUNTED OUT
OF THE WAY LATER IN THE WEEK AS THE RIDGE REORIENTS AND THEN BREAKS
DOWN IN SOME MEDIUM RANGE RESOLUTIONS. POINTS TOWARD A SLOW OVERALL
DRYING TREND...BUT NOT NEARLY ENOUGH TO SCOUR US OUT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZNS029-031>034
UNTIL 11 PM MST.

MEYER
Hazardous weather outlook, Aug 15, 11:55 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN AUG 15 2004

AZZ029-031-033-034-160345-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-WESTERN PIMA COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL... THE EASTERN
THIRD AND WESTERN QUARTER OF PIMA AND SANTA CRUZ COUNTIES IN
SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM TO 11 PM
TODAY. AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11
THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-160345-
TOHONO OODHAM NATION-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PIMA COUNTY IN
SOUTHEAST ARIZONA

...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 845 PM MST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 845
TONIGHT DUE TO RUN-OFF FROM YESTERDAY/S HEAVY RAIN OVER SOUTH-CENTRAL
PIMA COUNTY. ALSO... A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL
11 PM TODAY. OTHERWISE... AMPLE MOISTURE AND MID LEVEL FORCING
WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY...
WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT
11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-160345-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM AND
COCHISE COUNTIES IN SOUTHEAST ARIZONA.

.DAY ONE...TODAY

SYNOPSIS...AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. THIS
HAS ALLOWED MOSTLY CLOUDY CONDITIONS TO REMAIN OVER GRAHAM...
GREENLEE AND COCHISE COUNTIES. ELSEWHERE... AT 11 AM THE SKY WAS
MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST
FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S
DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF
MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR
1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN.
ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER
LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY
ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND
THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR
THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND
HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH... EXCEPT
FOR GREENLEE AND NORTHERN GRAHAM COUNTIES WHERE MOVEMENT TO THE
NORTHWEST TO WEST IS EXPECTED DUE TO THE LOCATION OF THE IMPULSE
MENTIONED EARLIER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Aug 16, 10:22 AM MSTSevere Thunderstorm WarningTWCPima23 min
Aug 16, 11:13 AM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Aug 16, 11:20 AM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 16, 3:00 PM MSTSevere Thunderstorm WarningTWCGraham60 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.